Illinois, 2011

Flash Flooding and Hail in Illinois, July 2 to 3, 2011

July 2 to 3, 2011 · NWS ILX · 11 events in 6 counties and zones

Isolated thunderstorms developed along and immediately behind a cold front during the late afternoon and evening hours of July 2nd. The storms were aided by a developing low-level jet during the evening, which helped a few of the storms produce damaging wind gusts as well as localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed along and immediately behind a cold front during the late afternoon and evening hours of July 2nd. The storms were aided by a developing low-level jet during the evening, which helped a few of the storms produce damaging wind gusts as well as localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 2, 5:42 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 2, 5:42 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CDT SAT JUL 2 2011

.DISCUSSION...
ISSUED 300 PM CDT SAT JUL 2 2011

HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 800 PM THIS EVENING
WITH HEAT INDEX VALUES RANGING FROM 104 TO 108 DEGREES. WEAK
COLD FRONT JUST NORTHWEST OF BLOOMINGTON AND SPRINGFIELD WILL
BE THE FOCUS FOR THUNDERSTORMS LATE THIS AFTN AND EVENING.
SLIGHTLY COOLER AND LESS HUMID AIR WILL SLOWLY FILTER IN
LATER TONIGHT AND SUNDAY...BUT AS IS TYPICAL IN JULY...THE
SOUTHWARD PUSH WILL BE MINIMAL WITH AREAS ALONG THE I-70
CORRIDOR NOT SEEING ANY SIGNIFICANT CHANGES IN TEMPS OR
DEW POINTS FOR A WHILE.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FORECAST CONCERNS THIS PERIOD INCLUDE...COVERAGE OF CONVECTION
TONIGHT AND LOCATION OF BOUNDARY TO OUR SOUTH MONDAY AND
ATTENDANT STORM CHANCES ALONG IT...ESPECIALLY LATE MONDAY INTO
EARLY TUESDAY.

COLD FRONT SHOULD EDGE SLOWLY SOUTHEAST ACRS THE FORECAST AREA
THIS EVENING ACCOMPANIED BY SCATTERED THUNDERSTORMS. ML CAPES
IN THE 3000-4000 J/KG AND WEAK WIND FIELDS ALOFT SHOULD ALLOW
FOR MULTICELL CLUSTERS WITH A FEW OF THE STORMS CAPABLE OF
PRODUCING DAMAGING DOWNBURST WINDS AND LARGE HAIL EARLY THIS
EVENING. WITH THE LOSS OF DAYTIME HEATING...EXPECT A DECREASE
IN COVERAGE AND INTENSITY AFTER 03Z WITH THE FOCUS SHIFTING
OUT TO OUR WEST AND SOUTHWEST WHERE THE BOUNDARY WILL BECOME
STATIONARY AND BE AFFECTED BY INCREASING 850 MB THETA-E ADVECTION
AND MOISTURE CONVERGENCE ALONG WITH THE LOW LEVEL JET.

BASED ON THE NAM-WRF'S POSITION OF THE FRONT ON SUNDAY...IT
APPEARS THE THREAT FOR CONVECTION WILL BE CONFINED TO OUR SOUTHERN
COUNTIES. MODELS SUGGEST ANOTHER MCS WILL DEVELOP ACRS THE CENTRAL
PLAINS LATE MONDAY AND THEN TRACK ESE ACRS MO AND SRN IL WITH THE
NAM-WRF'S POSITION FAVORED INDICATING OUR SOUTHWEST THRU SOUTHERN
COUNTIES WILL CONTINUE TO HAVE THE PRECIP CHANCES DURING THIS
PERIOD. WEAK SHORTWAVE AND ANY MCS ACTIVITY SHOULD SHIFT OFF TO
THE SOUTHEAST BY MONDAY AFTERNOON ALLOWING WEAK HIGH PRESSURE TO
SETTLE SOUTHEAST INTO OUR AREA. ONCE THE HIGH SHIFTS OFF TO OUR
EAST EARLY ON TUESDAY...OUR ATTENTION WILL TURN TO THE NORTHWEST
WHERE ANOTHER WEAK SHORTWAVE WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS TO THE NORTHERN AND CENTRAL PLAINS WITH THE
ACTIVITY SHIFTING ESE. AT THIS TIME...IT APPEARS CONVECTION WILL
HOLD OFF WITH THIS SHORTWAVE UNTIL LATER TUESDAY NIGHT OR
WEDNESDAY AS ANOTHER WEAK FRONT APPROACHES THE AREA. WILL CARRY
THE HIGHER PROBABILITIES ACROSS THE NORTH TUESDAY NIGHT AND
CONTINUE WITH THAT TREND INTO MID-WEEK.

LONG TERM...WEDNESDAY THROUGH SATURDAY

WEAK SHORTWAVE TROF WILL BE PUSHING ACRS THE UPPER LAKES REGION
BRINGING SHOWERS AND THUNDERSTORMS ALONG A RATHER WEAK COLD FRONT
WHICH WILL BE MOVING ACRS OUR AREA ON WEDNESDAY. RAIN CHANCES
WILL DIMINISH FROM NORTHWEST TO SOUTHEAST DURING THE AFTERNOON
AND EVENING HOURS WITH HIGH PRESSURE PUSHING INTO THE GREAT LAKES
FOR THU/FRI. ENSEMBLES HAVE BEEN SUGGESTING THE UPPER FLOW WILL
TRANSLATE MORE INTO A WEST SOUTHWEST FLOW AS THE 500 MB RIDGE
STARTS TO NOSE BACK NE INTO THE MIDWEST LATE NEXT WEEK. DRY AND
SEASONABLY WARM CONDITIONS ARE EXPECTED MOST OF THIS PERIOD BEFORE
TEMPS START TO EDGE BACK UP BY SATURDAY IN ADVANCE OF ANOTHER
WEAK FRONTAL BOUNDARY. BASED ON THE PAST 2 RUNS OF THE ECMWF AND
GEFS...OUR NEXT CHANCE FOR RAIN SHOULD HOLD OFF UNTIL VERY LATE
SATURDAY OR SUNDAY. AFTER OUR SHOWER THREAT ENDS ON WEDNESDAY...
WILL CONTINUE TO LEAVE THE REMAINDER OF THE EXTENDED FORECAST
DRY FOR NOW.

SMITH
&&

.AVIATION...
ISSUED 642 PM CDT SAT JUL 2 2011

COLD FRONT CURRENTLY PASSING THROUGH CENTRAL ILLINOIS. ISOLATED
SHOWERS/STORMS POSSIBLE AHEAD OF THE FRONT...PRIMARILY A RISK AT
KDEC/KCMI FOR THE NEXT HOUR OR TWO. HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT...PROVIDING QUIET WEATHER FOR THE DURATION OF THE
00Z TAF VALID TIME. VARIABLE WINDS WILL TREND NORTH TO NORTHEAST
AS THE HIGH BUILDS IN.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ILZ038-042>056-061.

&&
Hazardous weather outlook, Jul 2, 1:44 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
244 PM CDT SAT JUL 2 2011

ILZ047-049-050-031100-
CASS-MORGAN-SCOTT-
244 PM CDT SAT JUL 2 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE FROM MID
AFTERNOON INTO THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY
SOUTHEAST THROUGH CENTRAL ILLINOIS. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE
LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE
AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE THROUGH
9 PM. WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...HEAT
INDEX VALUES WILL LIKELY REACH AROUND 105 DEGREE RANGE THIS
AFTERNOON.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM FROM HAVANA FOR
THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE
COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS.
ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE
PRE-MIDNIGHT EVENING HOURS.

ILZ036-040-041-031100-
FULTON-MASON-SCHUYLER-
244 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE FROM MID
AFTERNOON INTO THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY
SOUTHEAST THROUGH CENTRAL ILLINOIS. LARGE HAIL AND STRONG WINDS WILL
BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE
LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE
AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE
THROUGH 9 PM. WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE
90S...HEAT INDEX VALUES WILL LIKELY REACH THE 100 TO 105 DEGREE
RANGE FROM MID AFTERNOON INTO EARLY EVENING.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM FROM HAVANA FOR
THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE
COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS.
ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE
PRE-MIDNIGHT EVENING HOURS.

ILZ027>031-037-057-031100-
EDGAR-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
244 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE FROM MID
AFTERNOON AND INTO THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY
SOUTHEAST THROUGH CENTRAL ILLINOIS. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE
LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE
AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE FROM
3 PM THROUGH 9 PM. WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE
90S...HEAT INDEX VALUES WILL LIKELY REACH THE 100 TO 105 DEGREE
RANGE FROM MID AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE
COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS.
ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE
PRE-MIDNIGHT EVENING HOURS.

ILZ038-042>046-048-051>056-061-031100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-LOGAN-MACON-MCLEAN-
MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
244 PM CDT SAT JUL 2 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE FROM MID
AFTERNOON AND INTO THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY
SOUTHEAST THROUGH CENTRAL ILLINOIS. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE
LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE
AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE
THROUGH 10 PM. WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE
90S...HEAT INDEX VALUES WILL LIKELY REACH THE 105 TO 110 DEGREE
RANGE FROM MID AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE
COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS.
ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE
PRE-MIDNIGHT EVENING HOURS.

ILZ062-063-066>068-071>073-031100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
244 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH HIGH TEMPERATURES 90 TO 95 DEGREES...HEAT INDEX VALUES WILL
LIKELY REACH THE 98 TO 104 DEGREE RANGE THIS AFTERNOON. ISOLATED
TO SCATTERED SEVERE STORMS WILL BE POSSIBLE THIS EVENING AS A
FRONTAL BOUNDARY MOVES SLOWLY SOUTHEAST TOWARD SOUTHEAST ILLINOIS.
LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS. IN
ADDITION...INTENSE LIGHTNING WILL BE LIKELY WHICH MAY POSE A
THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE AWAY FROM THE STORMS.
THE CHANCE FOR SEVERE WEATHER WILL BE FROM 6 PM THROUGH 10 PM.

THE LITTLE WABASH RIVER NEAR CLAY CITY IS EXPECTED TO FALL BELOW
FLOOD EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE
COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS.
ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KH

In the hours before

Special weather statement, Jul 2, 5:53 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
653 PM CDT SAT JUL 2 2011

ILZ046-030045-
VERMILION-
653 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VERMILION COUNTY UNTIL
745 PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF ROSSVILLE...OR 11 MILES NORTH OF
DANVILLE...MOVING EAST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN VERMILION COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4039 8753 4017 8753 4020 8775 4036 8775
TIME...MOT...LOC 2353Z 268DEG 15KT 4030 8763

GEELHART
Special weather statement, Jul 2, 6:15 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
715 PM CDT SAT JUL 2 2011

ILZ046-030045-
VERMILION-
715 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY CONTINUES FOR CENTRAL VERMILION
COUNTY UNTIL 745 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ROSSVILLE...OR 11 MILES
NORTH OF DANVILLE...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

OTHER STRONG THUNDERSTORMS WERE DEVELOPING FURTHER SOUTHWEST...FROM
AROUND COLLISON SOUTHWEST TO OGDEN. THESE WERE ALSO MOVING EAST AT
15 MPH.

PEOPLE IN VERMILION COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4037 8753 4015 8754 4012 8793 4025 8793
TIME...MOT...LOC 0014Z 274DEG 11KT 4030 8755

GEELHART

The radar

The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Vermilion

When
July 2, 7:10 PM CST to 7:11 PM CST
Where
Vermilion County, Oakwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.120, -87.780

Thunderstorm Wind, Vermilion

When
July 2, 7:10 PM CST to 7:15 PM CST
Where
Vermilion County, Oakwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.120, -87.780

A van was blown off I-74 at mile marker 206.

Thunderstorm Wind, Vermilion

When
July 2, 8:00 PM CST to 8:05 PM CST
Where
Vermilion County, Georgetown
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.980, -87.630

Numerous trees were blown down in Georgetown.

Thunderstorm Wind, Coles

When
July 2, 10:04 PM CST to 10:09 PM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.480, -88.180

Several tree branches were blown down in Charleston.

Hail, Effingham

When
July 2, 11:12 PM CST to 11:13 PM CST
Where
Effingham County, Shumway
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.180, -88.650

Hail, Clark

When
July 2, 11:30 PM CST to 11:31 PM CST
Where
Clark County, Casey
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.300, -87.980

Flash Flood, Edgar

When
July 2, 11:35 PM CST to July 3, 3:00 AM CST
Where
Edgar County, 2.73 mi SW of Melwood to 0.81 mi WNW of Dudley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.726, -87.871

Heavy rainfall amounts of 3.00 to 4.00 in a two hour period just before Midnight resulted in flash flooding of rural roads in a small part of northern Edgar County. Many of these roads were impassable during the night.

Hail, Effingham

When
July 3, 12:20 AM CST to 12:21 AM CST
Where
Effingham County, Effingham
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.120, -88.530

Flash Flood, Coles

When
July 3, 12:45 AM CST to 5:15 AM CST
Where
Coles County, 2.2 mi W of Paradise to 0.92 mi WNW of Etna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.426, -88.470

Heavy rainfall amounts ranging from 4.00 to 5.00 inches were reported in a two hour period ending just after Midnight. Many rural roads were inundated, and parts of U.S. Highway 45 southwest of Mattoon were impassable.

Flash Flood, Shelby

When
July 3, 12:45 AM CST to 5:15 AM CST
Where
Shelby County, 3.21 mi NE of Sexson Corner to 2.77 mi ESE of Windsor
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.426, -88.470

Heavy rainfall amounts ranging from 4.00 to 5.00 inches were reported in a two hour period ending just after Midnight in a small part of southeast Shelby County. Most rural roads were inundated southeast of Windsor as a result.

Hail, Effingham

When
July 3, 1:29 AM CST to 1:30 AM CST
Where
Effingham County, Altamont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.070, -88.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332984, 332990, 332991, 332992, 332985, 332986, 338318, 332987, 338322, 338324, 332988.